Texas, 2006

Hail in Texas, September 11, 2006

September 11, 2006 · NWS EPZ · 3 events in 1 county or zone

A severe thunderstorm dropped nickel to quarter size hail on far east El Paso. Windshield damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A severe thunderstorm dropped nickel to quarter size hail on far east El Paso. Windshield damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 12:41 PM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 11, 12:41 PM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
141 PM MDT MON SEP 11 2006

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE
SOUTHWESTERN UNITED STATES THROUGH THURSDAY WHILE MOIST UNSTABLE
AIR FLOWS INTO THE AREA. AS A RESULT SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FOR SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THURSDAY.
WESTERLY WINDS WILL BRING SEASONABLY WARM AND MOSTLY DRY WEATHER
FRIDAY AND THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
UPPER LOW NOW LOCATED OVER NORTHERN BAJA/SOUTHERN CALIFORNIA
VICINITY WITH GFS AND WRF IN GENERAL AGREEMENT IN MOVING SYSTEM
VERY SLOWLY EAST INTO SOUTHERN ARIZONA BORDER AREA THROUGH EARLY
WEDNESDAY. FLOW AROUND SYSTEM WILL TRANSPORT AT LEAST MODERATELY
MOIST AIR AT MID LEVELS INTO SOUTHERN NEW MEXICO AND FAR WESTERN
TEXAS. IN ADDITION EXPECT WEAK SHORT WAVES TO EJECT TO THE
NORTHEAST ACROSS THE CWA FROM MAIN TROUGH.

AT LOW LEVELS FLOW WILL BE DOMINATED BY SURFACE LOW OVER WESTERN
ARIZONA AND RATHER LARGE AND STRONG HIGH PRESSURE AREA PUSHING
INTO THE HIGH PLAINS THROUGH EARLY WEDNESDAY. BACK DOOR FRONT
ASSOCIATED WITH THIS HIGH IS NOW JUST EAST OF THE CWA BUT SHOULD
BE MOVING WEST TO ARIZONA OVERNIGHT WITH EAST BEHIND FRONT SUSTAINING
MOISTURE TRANSPORT. PRECIPITABLE WATER AMOUNTS SHOULD CLIMB TO
NEAR 1.3 INCHES BY TUESDAY AFTERNOON WITH AFTERNOON CAPES AROUND
1000 TO 2000 J/KG TODAY THROUGH THURSDAY. THUS EXPECT ISOLATED TO
SCATTERED CONVECTION INTO THURSDAY.

GFS AND WRF SHOW SIGNIFICANT DIFFERENCES LATER WEDNESDAY AND
THURSDAY WITH GFS ACCELERATING UPPER LOW ACROSS ARIZONA AND NEW
MEXICO WHILE WRF KEEPS SYSTEM CLOSED AND CUT OFF OVER SOUTHERN
ARIZONA. UKMET AND ECMWF BOTH AGREE WITH GFS IN A PROGRESSIVE
SOLUTION SO WILL FORECAST SYSTEM TO GENERATE SCATTERED CONVECTION
WEDNESDAY NIGHT AND THURSDAY AS DYNAMIC LIFT AND COOLING ALOFT
SPREAD OVER THE REGION.

AFTER SYSTEM MOVES EAST OF THE CWA THURSDAY EVENING ZONAL FLOW
WILL BECOME ESTABLISHED WITH SEASONABLY WARM DRY WEATHER OVER
EXTENDED PERIODS.

&&

.AVIATION...
SCATTERED AREAS OF MVFR AND ISOLATED IFR CEILINGS AND VISIBILITIES
IN SHOWERS AND THUNDERSTORMS THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 66  86  65  86  65 /  30  20  20  20  30
SIERRA BLANCA TX        62  84  58  84  61 /  30  20  20  20  30
LAS CRUCES              64  86  62  86  62 /  30  20  20  20  30
ALAMOGORDO              61  87  60  87  59 /  30  20  20  20  30
CLOUDCROFT              47  65  46  65  47 /  30  30  30  30  40
TRUTH OR CONSEQUENCES   62  85  61  85  59 /  30  20  20  20  30
SILVER CITY             55  75  54  75  54 /  30  20  20  30  40
DEMING                  61  84  60  84  60 /  30  20  20  20  30
LORDSBURG               61  85  59  85  60 /  30  20  20  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

05 ROGASH
Hazardous weather outlook, Sep 11, 9:46 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1046 AM MDT MON SEP 11 2006

NMZ022>025-030>032-TXZ055-056-121730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1046 AM MDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AND SHOWERS AND THUNDERSTORMS MAINLY LATE THIS AFTERNOON
AND TONIGHT. ISOLATED STORMS MAY PRODUCE HAIL...WIND GUSTS TO 50 MPH
AND LOCALLY HEAVY TRAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
THURSDAY WITH A FEW STORMS PRODUCING HAIL...WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINS.

MAINLY DRY WEATHER FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGASH

In the hours before

Special weather statement, Sep 11, 6:28 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT MON SEP 11 2006

TXZ055-120230-
EL PASO TX-
728 PM MDT MON SEP 11 2006

...STRONG THUNDERSTORM OVER EAST EL PASO...

AT 722 PM MDT...LAW ENFORCEMENT REPORTED A STRONG
THUNDERSTORM...PRODUCING BRIEF HEAVY RAINFALL AND LOW VISIBILITIES
WAS LOCATED OVER EAST EL PASO AND THE MISSION VALLEY SOUTH OF SOCORRO
NEAR LOOP 375 AND INTERSTATE 10. DOPPLER WEATHER RADAR INDICATED
THIS STORM WAS MOVING NORTHWEST AROUND 10 MPH. THIS STORM IS CAPABLE
OF PRODUCING WINDS UP TO 50 MPH...SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER...AND COULD CAUSE TEMPORARY FLOODING OF SOME LOW LYING
AREAS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CENTRAL EL PASO COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

NOVLAN

The radar

The El Paso radar (KEPZ), 39 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
September 11, 6:58 PM MST
Where
El Paso County, 6 mi SE of El Paso Intl Arpt
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.733, -106.317

Hail, El Paso

When
September 11, 7:05 PM MST
Where
El Paso County, 5 mi SE of El Paso Intl Arpt
Measured
0.88 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
31.750, -106.317

Hail, El Paso

When
September 11, 8:25 PM MST
Where
El Paso County, 4 mi SE of El Paso Intl Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
31.767, -106.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534699, 5534700, 5534701.